Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 83, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 24, 2021, 7:13 PM EDT for Shiawassee County, Michigan. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2021, 7:13 PM EDT (23:13 UTC)
- Expired
- Aug 24, 2021, 8:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Shiawassee County, MI
The radar
The Detroit radar (KDTX), 60 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:16 PM EDT | TSTM WND DMG | Ne New Lothrop, MI | REPORT OF TREE DOWN ON EASTON AND NEW LOTHROP RD |
| Aug 24, 7:16 PM EDT | TSTM WND DMG | Nw New Lothrop, MI | REPORT OF A TREE DOWN ON ASH AND CHERRY ST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036
WUUS53 KDTX 242313
SVRDTX
MIC155-250015-
/O.NEW.KDTX.SV.W.0083.210824T2313Z-210825T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
713 PM EDT Tue Aug 24 2021
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Shiawassee County in southeastern Michigan...
* Until 815 PM EDT.
* At 713 PM EDT, a severe thunderstorm was located over Corunna, or
near Owosso, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Durand, Bancroft and Lennon around 735 PM EDT.
Byron around 755 PM EDT.
Other locations impacted by this severe thunderstorm include
Juddville and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4313 8419 4313 8393 4278 8393 4278 8419
4283 8424
TIME...MOT...LOC 2313Z 301DEG 19KT 4300 8411
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DG2 follow-up statements
357
WWUS53 KDTX 242354
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
754 PM EDT Tue Aug 24 2021
MIC155-250015-
/O.CON.KDTX.SV.W.0083.000000T0000Z-210825T0015Z/
Shiawassee MI-
754 PM EDT Tue Aug 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN SHIAWASSEE COUNTY...
At 754 PM EDT, a severe thunderstorm was located over Byron, or near
Durand, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Shiawassee County, including the following locations...
Juddville and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4302 8406 4313 8393 4278 8393 4278 8419
4283 8424
TIME...MOT...LOC 2354Z 282DEG 25KT 4284 8397
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mann403
WWUS53 KDTX 250014
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
814 PM EDT Tue Aug 24 2021
MIC155-250024-
/O.EXP.KDTX.SV.W.0083.000000T0000Z-210825T0015Z/
Shiawassee MI-
814 PM EDT Tue Aug 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHIAWASSEE COUNTY
WILL EXPIRE AT 815 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4302 8406 4313 8393 4278 8393 4278 8419
4283 8424
TIME...MOT...LOC 0014Z 301DEG 19KT 4279 8386
$$
MannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:17 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 24, 4:17 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 417 PM EDT Tue Aug 24 2021 .DISCUSSION... Very hot and extremely humid conditions are in place across Southeast Michigan with temperatures near 90 and heat indices between 95-100 degrees. Will need to account for convective and cloud trends for Wednesday, but a heat advisory may be needed for a portion of Southeast Michigan. Complex and difficult forecast period both in the near term and during the next 24 hours as Southeast Michigan remains at the edge of robust +3000 J/kg MLCAPE reservoir. Latest development has been the persistence of the NE Wisconsin MCS. In fact, the convective line has shown a better organization in relation to the weak shear vector over the past hour. The main question is what will become of this thunderstorm activity as it crosses Lake Michigan. SPC issued a SWOMCD earlier to address it. High frequency hires solutions have been of little use showing an early dissipation of thunderstorm activity, or not showing any activity at all. This has significantly lowered confidence in the NWP data. The two governing factors on large scale forcing include: deeper, elevated thetae advection that occurring over central Lake Michigan and dynamic midlevel subsidence over Southeast Michigan that is occuring due to strong anticyclonic flow. Nil to low confidence exists moving forward, but will be watching the remnants of this Lake Michigan thunderstorm pushing eastward in what will likely be a weakened state. Elevated warm advection is expected to become removed from the main instability reservoir. Extrapolation of upstream activity carries into northern sections of the cwa after 01Z. Another possibility is that the upstream convection does dissipate completely, then regenerates on some very modest increase in low level jet forcing. The new activity could then develop over central sections of Lower Michigan before digging southward into the cwa after 06Z tonight. The potential also exists, outlined in the earlier 1205 PM Update discussion, for isolated convection to fire this afternoon after 20Z for portions of Southeast Michigan south of I 96. The last scenario that certainly remains possible is the 6.0 kft agl capping inversion holds over Southeast Michigan and brings very little activity overnight (see 24.12Z Euro). Given the magnitude and depth of instability, the potential exists for isolated strong to severe thunderstorm activity this evening and tonight. Extremely low deep layer shear will be a limiting factor on convective vigor, however, strong wind gusts of 60 mph will be possible. Given slow storm movement of less than 20 mph and potential for training in a NW to SE gradient, the potential exists for torrential rainfall rates of 1 to 2 inches per hour. Relatively higher confidence exists that weak shortwave energy traversing the top of the ridge and better focus of elevated warm advection invof of the northern Great Lakes will result in thunderstorm development over the western U.P., northwoods of northern Wisconsin overnight. A consistent model signal that brings the outflow of this activity into the Saginaw Bay region and northern Thumb after 10Z Wednesday. The same consensus then sags the composite outflow and shallow trigger for ascent through Southeast Michigan between 12-19Z Wednesday. Some timing outliers exist but the HREF and NAM are in agreement with this earlier timing. High CAPE is again advertised with MLCAPE values reaching and exceeding 3000 J/kg. Little to no deep layer shear is forecasted with 0-6km bulk shear at 10 knots or less. The potential will exist for isolated strong to severe thunderstorm wind gust, Southeast Michigan is designated as a Marginal risk for severe weather in the latest SWODY2. The item of most concern for Wednesday will be the potential for heavy rainfall. Both forward and backbuilding corfidi vectors are at less than 10 knots which brings training into play. Strong stable high pressure is then forecasted to develop over much of Canada for the middle and end of the week. An establishment of zonal flow will occur over the Great Lakes region causing the edge of greatest heat and instability to continue to eclipse the area. The big question is whether or not the 925-725mb baroclinic zone can settle south of the Michigan. Current indications are that it will struggle which brings a long duration of heat and humidity, highs of near 90 and dewpoints in the 70sm to Southeast Michigan. Proximity to the jet also brings the potential for wet and active weather but low model performance brings extremely low confidence to timing and coverage during this much warmer than normal period. && .MARINE... A diffuse high pressure system will bring continued light winds through the midweek period, with only a slight uptick in southwest flow through Wednesday late morning and afternoon which will result in light gusts around 15 knots across the Saginaw Bay. Otherwise, a warm and humid air mass will hold across the Great Lakes region through the midweek period which will result in continued chances for shower and thunderstorm activity. A week cold front will then drop late Wednesday into Thursday which will back flow from southwest to northwest, and will bring additional chances for showers and thunderstorms through the day. && .HYDROLOGY... A very hot and humid airmass will bring the potential for shower and thunderstorm activity to Southeast Michigan tonight and Wednesday. Low confidence exists in thunderstorm coverage and timing but the potential exists for widespread rainfall amounts of .5 to 1.0 inch across Southeast Michigan by Wednesday evening. Isolated flooding in urban and flood-prone regions will be possible. && .PREV DISCUSSION... Issued at 119 PM EDT Tue Aug 24 2021 AVIATION... VFR conditions continue through the day under SCT to BKN cu. Confidence in evening thunderstorm activity remains low as shortwave ridging influence holds over the region maintaining respectable subsidence in the mid-levels. Some signal in a few hi-res solutions try to break the cap after 22Z over central MI however am not fully buying into those outcomes so have kept out TSRA mentions. This changes tonight as the remnants of the thunderstorm complex currently over WI/MN works into the lower peninsula. While uncertainty is still high on how well this complex survives into MI, chances are still there for overnight/early morning convection focused over the northern TAF sites of FNT and MBS. Too much uncertainty attm to add mentions for sites further south. DTW THRESHOLD PROBABILITIES... * Medium for ceiling 5000 ft or less early this afternoon, low late afternoon into tonight. * Low in thunderstorms late tonight into Wednesday. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...CB MARINE.......AM HYDROLOGY....CB AVIATION.....KDK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 24, 4:42 PM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 442 PM EDT Tue Aug 24 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-252045- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 442 PM EDT Tue Aug 24 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight There is a chance of thunderstorms tonight. The strongest storms will be capable of producing wind gusts to 60 MPH as they move from northwest to southeast at 30 MPH. Any thunderstorm that develops tonight will be capable of producing intense rainfall rates. Increasing heat and humidity across the region will increase the chances for thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday High temperatures are expected to reach near 90 degrees with heat indices reaching between 95 and 100 degrees for portions of Southeast Michigan. A Heat Advisory may be needed. There will be periodic chances for thunderstorms from Wednesday through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-252045- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 442 PM EDT Tue Aug 24 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a chance of thunderstorms tonight. The strongest storms will be capable of producing wind gusts to 60 MPH as they move from northwest to southeast at 30 MPH. Any thunderstorm that develops tonight will be capable of producing intense rainfall rates. Increasing heat and humidity across the region will increase the chances for thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periodic chances for thunderstorms from Wednesday through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. CB
In the hours before
Special weather statement, Aug 24, 6:01 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
601 PM EDT Tue Aug 24 2021
MIZ047-048-053-242330-
Bay MI-Saginaw MI-Midland MI-
601 PM EDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Bay, Saginaw and
Midland Counties through 730 PM EDT...
At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Vogel Center to near Mount
Pleasant to near Carson City. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Oil City around 615 PM EDT.
Coleman around 620 PM EDT.
Sanford and Edenville around 635 PM EDT.
Marion Springs around 640 PM EDT.
Merrill around 645 PM EDT.
St. Charles around 700 PM EDT.
Kawkawlin and Linwood around 710 PM EDT.
Pinconning around 715 PM EDT.
Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Fenmore, Crump, Gera, Buena Vista Township,
Indiantown, Bombay and Hemlock.
These storms may strengthen as they track into the region over the
next hour or so.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4381 8461 4383 8417 4400 8416 4400 8405
4391 8404 4392 8391 4390 8388 4374 8391
4370 8389 4363 8369 4323 8370 4322 8370
4322 8393 4319 8393 4314 8437 4347 8437
4347 8461
TIME...MOT...LOC 2200Z 255DEG 29KT 4408 8496 4362 8475 4325 8481
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DGSpecial weather statement, Aug 24, 6:38 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
638 PM EDT Tue Aug 24 2021
MIZ048-053-242330-
Bay MI-Saginaw MI-
638 PM EDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Bay and Saginaw
Counties through 730 PM EDT...
At 638 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Alger to near Midland to
near Marion Springs. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Auburn around 645 PM EDT.
Kawkawlin and Linwood around 650 PM EDT.
Bay City and Essexville around 655 PM EDT.
Saginaw and Bridgeport around 705 PM EDT.
Frankenmuth around 715 PM EDT.
Other locations impacted by these storms include Brant, Nelson, Mount
Forest, Carrollton, Garfield, Arthur, Crump, Gera, Buena Vista
Township and Willard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4391 8404 4392 8390 4381 8389 4374 8391
4369 8388 4362 8368 4363 8367 4359 8367
4358 8370 4329 8370 4323 8437 4348 8437
4348 8417 4400 8416 4400 8405
TIME...MOT...LOC 2238Z 256DEG 47KT 4405 8421 4366 8419 4330 8435
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DGSpecial weather statement, Aug 24, 7:08 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
708 PM EDT Tue Aug 24 2021
MIZ060-250015-
Shiawassee MI-
708 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of Shiawassee County
through 815 PM EDT...
At 708 PM EDT, Doppler radar was tracking a strong thunderstorm over
Owosso, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Durand, Bancroft and Lennon around 735 PM EDT.
Byron around 755 PM EDT.
Other locations impacted by this storm include Juddville, Bennington,
Shaftsburg, Carland and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4313 8436 4313 8393 4278 8393 4277 8436
4282 8437
TIME...MOT...LOC 2308Z 301DEG 19KT 4302 8414
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DGThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:01 PM EDT | Special Weather Statement | DTX | Bay, Midland, Saginaw | 89 min |
| Aug 24, 6:07 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 53 min |
| Aug 24, 6:38 PM EDT | Special Weather Statement | DTX | Bay, Saginaw | 52 min |
| Aug 24, 6:42 PM EDT | Special Marine Warning | DTX | 93 min | |
| Aug 24, 6:47 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 28 min |
| Aug 24, 6:52 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 53 min |
| Aug 24, 7:08 PM EDT | Special Weather Statement | DTX | Shiawassee | 67 min |
| Aug 24, 7:30 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 45 min |
| Aug 24, 7:45 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 35 min |
| Aug 24, 7:52 PM EDT | Special Weather Statement | DTX | Huron, Sanilac | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.